Alert archive / Hawaii / Red Flag Warnings in 2008

Red Flag Warning 1, NWS Honolulu, HI

August 6, 2008

NWS Honolulu, HI issued this red flag warning at Aug 6, 2008, 4:03 AM HST. It took effect at Aug 6, 2008, 10:00 AM HST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2008, 4:03 AM HST (14:03 UTC)
In effect from
Aug 6, 2008, 10:00 AM HST
Expired
Aug 6, 2008, 3:45 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW80 PHFO 061403
RFWHFO

RED FLAG WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
403 AM HST WED AUG 6 2008

...RED FLAG WARNING TODAY FOR LEEWARD AND CENTRAL PORTIONS OF ALL
ISLANDS DUE TO STRONG TRADE WINDS AND LOW HUMIDITY...

.STRENGTHENING TRADE WINDS UNDER A DRY AND STABLE AIR MASS WILL
BRING LOW RELATIVE HUMIDITY...ESPECIALLY IN THE AFTERNOON...
CREATING CRITICAL FIRE WEATHER CONDITIONS. THE WARNING MAY BE
EXTENDED AS SIMILAR WEATHER CONDITIONS ARE EXPECTED TO PERSIST THROUGH
THE NEXT COUPLE OF DAYS.

HIZ001>003-005>007-009>011-013>015-018-019-021-023-024-026-027-
062215-
/O.UPG.PHFO.FW.A.0001.080806T2000Z-080807T0400Z/
/O.NEW.PHFO.FW.W.0001.080806T2000Z-080807T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE-
WAIANAE COAST-OAHU NORTH SHORE-OLOMANA-CENTRAL OAHU-
WAIANAE MOUNTAINS-MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-KONA-
SOUTH BIG ISLAND-KOHALA-BIG ISLAND INTERIOR-
403 AM HST WED AUG 6 2008

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST
THIS AFTERNOON. THIS WARNING SUPERSEDES THE FIRE WEATHER WATCH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWHW80 PHFO 070145
RFWHFO

RED FLAG WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
345 PM HST WED AUG 6 2008

...RED FLAG WARNING CANCELLED...

.ALTHOUGH TRADE WINDS ARE EXPECTED TO REMAIN BREEZY INTO THE WEEKEND...
SUSTAINED WINDS ARE EXPECTED TO BE BELOW RED FLAG CRITERIA. IN
ADDITION...A SLIGHT INCREASE IN ATMOSPHERIC MOISTURE WILL MEAN
THAT MINIMUM RELATIVE HUMIDITIES TOMORROW AFTERNOON WILL BE ABOVE
CRITERIA AS WELL.

HIZ001>003-005>007-009>011-013>015-018-019-021-023-024-026-027-
070245-
/O.CAN.PHFO.FW.W.0001.000000T0000Z-080807T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE-
WAIANAE COAST-OAHU NORTH SHORE-OLOMANA-CENTRAL OAHU-
WAIANAE MOUNTAINS-MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-KONA-
SOUTH BIG ISLAND-KOHALA-BIG ISLAND INTERIOR-
345 PM HST WED AUG 6 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE RED
FLAG WARNING. 

$$

BIRCHARD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Aug 6, 4:00 AM HST, 3 minutes earlier.

Area forecast discussion, Aug 6, 4:00 AM HST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST WED AUG 6 2008

.SYNOPSIS...
HIGH PRESSURE FAR NORTHEAST OF THE ISLANDS WILL STRENGTHEN SLIGHTLY
AND MOVE TO FAR NORTH OF THE ISLANDS IN THE NEXT COUPLE OF
DAYS...BRINGING STRONG AND GUSTY TRADE WINDS. PASSING SHOWERS
CARRIED BY THE WINDS WILL BE BRIEF AND LIGHT...FAVORING NIGHTS AND
MORNINGS. TRADE WINDS WILL EASE SLIGHTLY BY THE WEEKEND AS THE HIGH
PRESSURE IS EXPECTED TO MOVE NORTHEAST AND WEAKEN.

&&

.DISCUSSION...
HIGH CLOUDS FROM CONVECTION FAR SOUTHWEST OF THE ISLANDS CONTINUE
TO COVER THE MAIN HAWAIIAN ISLANDS THIS MORNING...WHILE LOW CLOUDS
ARE A LITTLE LACKING OVER THE ISLANDS. IN FACT...THE USUAL NOCTURNAL
CLOUD INCREASE OVERNIGHT IS A LITTLE SUBTLE THIS MORNING. THERE IS
ANOTHER AREA OF LOW CLOUDS JUST EAST OF THE BIG ISLAND AND IT SHOULD
BRING A FEW PASSING SHOWERS TO THE WINDWARD BIG ISLAND IN THE COMING
HOURS. MORNING LIHUE AND HILO SOUNDINGS INDICATE THE DEPTH OF LOW
LEVEL MOISTURE NEAR 6K FEET...WHICH IS NOT VERY DEEP. AIR MASS IS
STABLE. HENCE EXPECT PRECIPITATION...IF ANY...TO BE ON THE LIGHTER
SIDE.

HIGH PRESSURE FAR NORTHEAST OF THE ISLANDS CONTINUES TO BRING
MODERATE TRADE WINDS TO OUR AREA. THIS HIGH IS IN THE PROCESS OF
STRENGTHENING SLIGHTLY AS IT MOVES MORE WESTWARD THROUGH THE NEXT
COUPLE OF DAYS. IN TURN...THE TRADE WINDS WILL INCREASE...BECOMING
STRONG AND GUSTY. THE AIR MASS OVER THE ISLANDS WILL REMAIN
STABLE...AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE JUST NORTHEAST OF
THE ISLANDS MOVES WEST. WITH NO ORGANIZED LOW LEVEL MOISTURE
EXPECTED...EXPECT THE DRIER TRADE WIND WEATHER TO PREVAIL AT LEAST
THROUGH THE NEXT COUPLE OF DAYS. PASSING CLOUDS AND LIGHT SHOWERS
CARRIED BY THE WINDS WILL AFFECT MAINLY THE WINDWARD AND MOUNTAIN
SECTIONS. EVEN THOUGH SOME CLOUDS MAY REACH THE LEE AREAS ON THE
SMALLER ISLANDS AT TIMES...DO NOT EXPECT MUCH...IF
ANY...PRECIPITATION FROM THESE CLOUDS.

THIS HIGH IS STILL EXPECTED TO WEAKEN AND MOVE NORTHEAST AWAY
FROM THE ISLANDS BY THE WEEKEND...WITH TRADE WINDS WEAKENING A BIT.
HIGH PRESSURE WILL PERSIST NORTH OF THE ISLANDS IN THE EXTENDED
PERIOD...THUS EXPECT TRADE WIND WEATHER TO CONTINUE.

THE TROPICAL DISTURBANCE OVER 900 MILES SOUTHEAST OF THE BIG ISLAND
CONTINUES TO TRACK WEST AND STILL SHOW SIGNS OF ORGANIZATION IN THE
PAST FEW HOURS. SHALL BE MONITORING THIS EVOLVING SITUATION.

&&

.MARINE...
A SMALL CRAFT ADVISORY CONTINUES FOR THE USUAL WIND PRONE MARINE
ZONES TODAY. SHALL NOT BE SURPRISED THE ADVISORY IS TO BE EXTENDED
TO OTHER COASTAL MARINE AREAS IN THE COMING DAYS...THOUGH FOR NOW
THE SITUATION IS COVERED WELL. THE INCREASED WIND MAY ALSO BRING
NEAR ADVISORY LEVEL SURF ALONG EAST-FACING SHORES IN THE COMING DAYS.
OTHERWISE NO SIGNIFICANT SWELL IS EXPECTED.
&&

.FIRE WEATHER...
LOOKS LIKE THE DRIER AND WINDY WEATHER IS FAVORABLE FOR THE CRITICAL
FIRE WEATHER CONDITIONS TO DEVELOP. HENCE HAVE ISSUED THE RED FLAG
WARNING FOR THE LEEWARD AND CENTRAL PORTIONS OF THE ISLANDS TODAY.
UNFORTUNATELY...THE DRIER AND WINDY WEATHER WILL CONTINUE THROUGH
THE NEXT COUPLE OF DAYS AND SHALL NOT BE SURPRISED IF THIS WARNING
IS EXTENDED THEN. SHALL BE MONITORING THIS SITUATION ALSO.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 PM HST SATURDAY FOR MAALAEA BAY-
ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST
WATERS-KAIWI CHANNEL-PAILOLO CHANNEL.

RED FLAG WARNING TODAY FOR LEEWARD AND CENTRAL PORTIONS OF ALL
ISLANDS.

&&

HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:12 PM HSTFire Weather WatchHFO13 hr
Aug 6, 10:53 AM HSTWind AdvisoryHFOKalawao10 hr

Nearby

Red Flag Warnings in Hawaii, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.